In electronic cigarettes (e-cigarettes), the active substance is liquid nicotine; no other tobacco products are present. Electronic cigarettes and vaporizers were initially developed to help people quit smoking tobacco by providing a nicotine-delivery system in a form that mimics the oral and social gratifications of smoking but without the toxic products of combustion that are responsible for the adverse health effects of smoking tobacco. As smoking-cessation agents, e-cigarettes appear to be effective, although people remain addicted to nicotine (1).
Some people use the vaporizers to inhale active ingredients other than nicotine, including tetrahydrocannabinol (THC), hashish oils, amphetamines, and synthetic cannabinoids.
In addition to water and the active ingredient, commercially produced vaping liquids usually contain propylene glycol or vegetable glycerin-based liquid along with flavoring and other chemicals, including trace amounts of metals. Illicitly produced vaping agents likely contain additional inactive ingredients, some of which, such as vitamin E acetate, may be involved in vaping-related pulmonary complications.
Potential complications include
One concern is that nonsmokers, particularly adolescents, who inhale nicotine, become addicted.
Certain substances in the vapor appear to lead to severe pulmonary injury. As of November 1, 2019, over 2,000 cases of lung injury associated with e-cigarette or vapor use have been reported. The majority of reported cases are in young males who inhaled THC or cannabidiol-containing products. Chemicals and adulterants, particularly vitamin E acetate, are the most likely causative agents.
Patients present with respiratory symptoms, gastrointestinal symptoms (pain), or other constitutional symptoms within 90 days after e-cigarette or vapor use. Subjective fever is the most common complaint. Patients may be tachycardic, tachypneic, or hypoxic. The condition may progress to acute respiratory distress syndrome.
The diagnosis is made by history of recent e-cigarette or vapor use and exclusion of other cause of lung injuries (eg, infection). Laboratory test may show leukocytosis with eosinophilia. Imaging studies of the lungs show bilateral lung opacities, most clearly seen with CT scan.
Treatment is supportive, and patients may require intubation, mechanical ventilation, and extracorporeal membrane oxygenation. Administration of high-dose glucocorticoids (eg, methylprednisolone 100 to 500 mg daily) has been suggested as beneficial, but evidence is sparse and it is not routinely recommended.
Drugs Mentioned In This Article
|Drug Name||Select Trade|
|COMMIT, NICORETTE, NICOTROL|